News Release 

Medications used to treat atrial fibrillation may raise risk of falls

Journal of the American Geriatrics Society research summary

American Geriatrics Society

For older adults, fainting and falls are serious health concerns. They can lead to injury, hospitalization, and other severe consequences. Having certain chronic conditions, as well as taking certain medications, can raise your risk of experiencing falls and fall-related injuries.

One condition that contributes to fainting and falls is atrial fibrillation. Atrial fibrillation occurs when the upper (atrial) part of your heart contracts rapidly and irregularly (fibrillates). Atrial fibrillation may be continuous or occasional and is the most common irregular heart rhythm in older adults. It occurs in three to five percent of people over age 65.

To prevent atrial fibrillation symptoms, health professionals may treat patients with medications to control their heart rate or rhythm. However, these medications can potentially raise the risk for falls and fainting, though the connection hasn't studied significantly in the past.

To learn more, researchers in Denmark designed a study to learn more about the potential risk for falls and fainting among older adults taking medication for atrial fibrillation. Their study was published in the Journal of the American Geriatrics Society.

Using Danish health data, the researchers identified patients who were between the ages of 65 and 100 when they were first diagnosed with atrial fibrillation. The researchers examined the records of 100,935 atrial fibrillation patients 65 years or older who filled prescriptions for heart rhythm medications.

The researchers examined the medication the patients took to control their heart rhythms. Prescriptions were for beta-blockers, certain calcium channel blockers (diltiazem, verapamil), and digoxin. Other medications included amiodarone, flecainide, and propafenone.

Then the researchers looked for those patients who had emergency department visits or hospital admissions for fainting, fall-related injuries, or both. Fall-related injuries were defined as fractures of the thigh, elbow, forearm, wrist, shoulder or upper arm, pelvis, and skull, as well as major and minor head injuries.

The researchers followed the patients for about two and a half years. During the follow-up period:

  • 17,132 (17 percent) had a fall-related injury
  • 5,745 (5.7 percent) had a fainting episode
  • 21,093 (20.9 percent) had either a fall-related or fainting-related injury

There were 40,447 deaths without a fall-related injury or fainting episode, which accounted for 40.1 percent of study participants.

The researchers reported that the medication amiodarone was significantly associated with increased risk, whether it was prescribed alone or with other heart rhythm drugs. The medication digoxin was slightly associated with fall-related injuries.

The researchers also learned that people were at higher risk for an injury within the first 90 days of treatment, and especially within the first 14 days of treatment.

"Our findings add evidence that, for older patients with atrial fibrillation, treatment with amiodarone is associated with a higher risk of fall-related injuries and fainting," said the researchers. Additionally, the amiodarone connection was strongest within the first two weeks of the treatment but still present after long-term treatment.

The researchers concluded that being informed on the adverse risks of a given treatment is crucial to make shared decisions and provide quality patient care.

###

This summary is from "Rate- or Rhythm in Older Atrial Fibrillation Patients: Risk of Fall-related Injuries and Syncope." It appears online ahead of print in the June 2019 issue of the Journal of the American Geriatrics Society. The study authors are Frederik Dalgaard, MD; Jannik Langtved Pallisgaard, MD, PhD; Anna-Karin Numé, MD; Tommi Bo Lindhardt, MD, PhD; Gunnar Hilmar Gislason, MD, PhD; Christian Torp-Pedersen, MD, DMSc; and Martin H. Ruwald, MD, PhD.

About the Health in Aging Foundation

This research summary was developed as a public education tool by the Health in Aging Foundation. The Foundation is a national non-profit established in 1999 by the American Geriatrics Society to bring the knowledge and expertise of geriatrics healthcare professionals to the public. We are committed to ensuring that people are empowered to advocate for high-quality care by providing them with trustworthy information and reliable resources. Last year, we reached nearly 1 million people with our resources through HealthinAging.org. We also help nurture current and future geriatrics leaders by supporting opportunities to attend educational events and increase exposure to principles of excellence on caring for older adults. For more information or to support the Foundation's work, visit http://www.HealthinAgingFoundation.org.

About the Journal of the American Geriatrics Society

Included in more than 9,000 library collections around the world, the Journal of the American Geriatrics Society (JAGS) highlights emerging insights on principles of aging, approaches to older patients, geriatric syndromes, geriatric psychiatry, and geriatric diseases and disorders. First published in 1953, JAGS is now one of the oldest and most impactful publications on gerontology and geriatrics, according to ISI Journal Citation Reports®. Visit wileyonlinelibrary.com/journal/JGS for more details.

About the American Geriatrics Society

Founded in 1942, the American Geriatrics Society (AGS) is a nationwide, not-for-profit society of geriatrics healthcare professionals that has--for 75 years--worked to improve the health, independence, and quality of life of older people. Its nearly 6,000 members include geriatricians, geriatric nurses, social workers, family practitioners, physician assistants, pharmacists, and internists. The Society provides leadership to healthcare professionals, policymakers, and the public by implementing and advocating for programs in patient care, research, professional and public education, and public policy. For more information, visit AmericanGeriatrics.org.

Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.